North Dakota, 2004

High Wind in North Dakota, December 11 to 12, 2004

December 11 to 12, 2004 · NWS BIS · 36 events in 36 counties and zones

A strong cold front brought high winds to western and central North Dakota causing one minor injury and minor damage across the region. No travel was advised in the southwest due to the high winds.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong cold front brought high winds to western and central North Dakota causing one minor injury and minor damage across the region. The frontal system also brought scattered snow showers with areas of blowing snow reducing visibilities in several locations.No travel was advised in the southwest due to the high winds. Sustain winds of 40 to 50 mph existed over the region with gust of 50 to 65 mph. The highest gust reported was 76 mph 5 miles east of Richardton in Stark County. Damage was confined to a new construction being built at the Fort Berthold Community College in Mountrail County. A male carrying his luggage from the Bismarck Airport to his vehicle was blown over by the high winds causing minor injuries to his leg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 11, 2:15 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 11, 2:15 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CST SAT DEC 11 2004

.SHORT TERM...
TONIGHT THROUGH TUESDAY NIGHT...LATEST MODEL RUNS SHOW EXPLOSIVE
DEVELOPMENT OF AN UPPER LOW OVER SOUTHERN MANITOBA THIS EVENING.
A SURFACE FRONT IS ALREADY DEVELOPING AND MOVING INTO NORTHWEST
NORTH DAKOTA. IT WILL SURGE SOUTH THIS EVENING AND WINDS WILL LINK
ALOFT THROUGH 700 MB. THE ETA AND GFS SHOW A 60 KT 850 ISOTACH
MOVING ACROSS THE FORECAST AREA TONIGHT. EXPECT SOME GUSTS OVER 50
MPH BY MIDNIGHT. SCATTERED LIGHT RAIN SHOWERS BEHIND THE FRONT WILL
TURNING TO SCATTERED LIGHT SNOW SHOWERS IN THE COLD ADVECTION LATE
THIS EVENING. WARM WESTERLY FLOW THIS AFTERNOON HAS CRUSTED MOST OF
THE SNOW COVER IN NORTHERN ND...EXCEPT IN THE FAR NORTHEAST PART 0F
THE CWA.  TEMPERATURES BARELY ROSE ABOVE THE FREEZING LEVEL IN
BOTTINEAU AND ROLETTE COUNTIES WHERE SNOW COVER RANGES UP TO 4
INCHES. EXPECT SOME BLOWING AND DRIFTING SNOW IN THIS AREA. WINDS
SHOULD TAPER OFF IN THE FAR WEST EARLY SUNDAY MORNING...BUT CONTINUE
IN CENTRAL ND UNTIL NOON.

AFTER THE LOW PRESSURE DEPARTS THE AREA SUNDAY AFTERNOON...CLEAR
FRIGID HIGH PRESSURE FROM CANADA WILL DRIFT SOUTH ACROSS ND SUNDAY
NIGHT AND MONDAY. TEMPERATURES WILL MODERATE TUESDAY AS RETURN
WESTERLY FLOW BEGINS.

LONG TERM...
MADE LITTLE CHANGES TO THE LONG TERM PERIOD. HAVE KEPT THE
SLIGHT CHANCE OF LIGHT SNOW SOUTHWEST THRU CENTRAL AREAS OF
THE FORECAST AREA WEDNESDAY AFTERNOON AND EVENING AND IN THE
FAR EAST CWA THURSDAY MORNING WITH PASSAGE OF SHORTWAVE TROUGH
AND SURFACE BOUNDARY..HOWEVER MAIN ENERGY FROM THIS SYSTEM
STAYS WELL NORTH OF THE FORECAST AREA AND CHANCES ARE LOW.
TEMPERATURES ON TRACK WITH COLDER AIR SPILLING SOUTH BEHIND
SHORTWAVE ON WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING WESTERN ND TONIGHT...
...HIGH WIND WARNING CENTRAL ND TONIGHT AND SUNDAY MORNING...

&&

LM/RGT
Hazardous weather outlook, Dec 11, 3:45 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CST SAT DEC 11 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120900-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
345 AM CST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS EXPECTED SATURDAY AFTERNOON AND SATURDAY EVENING.
WIND ADVISORY WILL BE IN EFFECT DURING THIS PERIOD.

AREAS OF DENSE FOG WILL PERSIST EARLY THIS MORNING FOR THE FAR EAST
CENTRAL AREAS INCLUDING JAMESTOWN. VISIBILITIES WILL BE AS LOW AS
1/2 MILE. TRAVEL WILL BE HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY STRONG WINDS EXPECTED SUNDAY MORNING THROUGH EARLY SUNDAY
AFTERNOON. WIND ADVISORY IS IN EFFECT FOR THIS TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 high wind. Local standard time, as filed.

High Wind, Adams

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Billings forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bowman

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Bowman forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Divide

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Divide forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, Dunn

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Dunn forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Hettinger forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
McKenzie forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, Slope

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Stark forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Williams

When
December 11, 2:57 PM CST to December 12, 6:00 AM CST
Where
Williams forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

High Wind, Bottineau

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Bottineau forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, Burke

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Burke forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Burleigh forecast zone
Measured
42 kt (48 mph) measured sustained
Injuries
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Dickey

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Dickey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

High Wind, Emmons

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Emmons forecast zone
Measured
43 kt (49 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Foster

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Foster forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, Grant

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Grant forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Kidder

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Kidder forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, La Moure

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
La Moure forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

High Wind, Logan

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Logan forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

High Wind, McHenry

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
McHenry forecast zone
Measured
43 kt (49 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
McIntosh forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, McLean

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
McLean forecast zone
Measured
43 kt (49 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mercer

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Mercer forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Morton

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Morton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mountrail

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Mountrail forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Oliver

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Oliver forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Pierce

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Pierce forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, Renville

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Renville forecast zone
Measured
41 kt (47 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Rolette

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Rolette forecast zone
Measured
41 kt (47 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Sheridan forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Sioux

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Sioux forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Stutsman

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Stutsman forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, Ward

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Ward forecast zone
Measured
44 kt (51 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Wells

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Wells forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429610, 5429611, 5429613, 5429617, 5429618, 5429621, 5429623, 5429629, 5429740, 5429741, 5429745, 5429612, 5429614, 5429615, 5429616, 5429619, 5429620, 5429622, 5429624, 5429625, 5429626, 5429627, 5429628, 5429630, 5429631, 5429632, 5429633, 5429634, 5429635, 5429636, 5429637, 5429638, 5429739, 5429742, 5429743, 5429744.